Background: Diabetic ketoacidosis (DKA) is a complication of diabetes mellitus (DM) that has high morbidity and mortality. Most are aware of diagnostic criterion including uncontrolled hyperglycemia, metabolic acidosis, and ketonemia. However, with the development of newer pharmacologic therapies, specifically the sodium-glucose co-transporter (SGLT2) inhibitor, we should be aware of a rarer presentation of DKA that may have normal serum glucose levels. We present a case euglycemic DKA.
Clinical Case: We present a 31 year old male with a past medical history of hypertension and type 2 DM, initially treated with glucophage. While this lowered his HgA1C, he self-discontinued therapy due to gastrointestinal side effects. He later developed symptoms of “acid reflux” and vomiting. He was admitted to an outside facility for hyperglycemia and acute kidney injury. DKA was ruled out, and his home regimen was adjusted to glucophage, canagliflozin, and sitagliptin. After starting the medications, he self-discontinued glucophage due to reoccurrence of symptoms, but continued canagliflozin and sitagliptin. Four days later, he presented to our clinic with additional symptoms of blurry vision and light-headedness. Canagliflozin was discontinued and stat labs were drawn. They were significant for acidosis (pH 7.16), elevated anion gap, elevated beta hydroxybutyrate, and a glucose level of 131 mg/dL (normal range: 70-120 mg/dL). Despite the relatively normal serum glucose, these findings were consistent with DKA. If one had focused on the serum glucose and not the entire biochemical picture, the diagnosis would have been overlooked.
Conclusion: Diagnosing and appropriate management of DKA, regardless of serum glucose, is critical for diabetic patients. With increasing use of newer anti-hyperglycemic medications, one must have a basic knowledge of the SGLT2’s direct/indirect effects that lead to increased counter regulatory hormones, as this mechanism can lead to euglycemic DKA.
B.M. Breaux: None. S.L. Dipp: None.